Alert archive / Washington / Flash Flood Watches in 2013

Flash Flood Watch 1, NWS Spokane, WA

June 29, 2013Chelan County, Douglas County, Okanogan County, Washington

NWS Spokane, WA issued this flash flood watch at Jun 29, 2013, 1:14 PM PDT for Chelan County, Douglas County, Okanogan County, Washington. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2013, 1:14 PM PDT (20:14 UTC)
Expired
Jun 29, 2013, 8:00 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Chelan County, WA, Douglas County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 183 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at Jun 29, 10:25 AM PDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 29, 10:25 AM PDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1025 AM PDT Sat Jun 29 2013

.SYNOPSIS...

Scattered showers and thunderstorms are expected today. It
will be hot this weekend will temperatures with temperatures in
the 90s. Monday and Tuesday will be exceedingly hot with many
locations reaching 100 degrees or more. A weak push of slightly
cooler air will arrive on Wednesday. The Fourth of July will be
seasonably hot and dry.

&&

.DISCUSSION...
Made an update for this morning and afternoon to increase POPs and
thunderstorm coverage. Radar imagery as of 530 am showed a line of
thunderstorms over the Spokane area extending down towards St.
John and La Crosse. Additional development is showing up around
Hanford and Connell and thus more thunderstorm activity is
expected to move up from the southwest into the Upper Columbia
Basin and Spokane area this morning...with all this activity
lifting northeast towards Coeur D'Alene and Sandpoint. Meanwhile
thunderstorms are also developing around Pomeroy and moving
towards Lewiston and Pullman. Yet another cluster of storms was
developing just west of Cle Elum with this activity moving north
towards Leavenworth. The 06z NAM shows elevated CAPE persisting
through the day overall Central and Eastern Washington and North
Idaho as a short wave moves through so overall an active day
expected. 0-6km shear values of 30-40 knots will allow for
persisting storms with some producing frequent lightning...heavy
rain...small hail...and gusty winds. With most of this convection
elevated the risk for severe thunderstorms is low for most areas.
But some stronger storms are possible.  As previous discussion
stated...the best chance for severe storms will be over the Blues,
Camas Prairie, and Central Panhandle Mountains in the afternoon.
The East Slopes of the Cascades will also need to be monitored for
flash flooding if any training cells develop especially over the
burn scar areas. JW

&&

.AVIATION...
18z TAFS...As this shortwave trough continues to progress through
the region, KGEG-KSFF-KCOE can expect to see isolated thunderstorms
in their areas. This will diminish around 22Z as the trough exits
the region. KEAT-KMWH will be mostly VFR as the drying behind the
trough begins to push west to east across the region. by the end of
this TAF period, all locations will be VFR conditions with very
little sky cover. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        90  65  91  68 100  71 /  60  20   0   0   0  10
Coeur d'Alene  89  63  90  64  99  68 /  50  20   0   0   0  10
Pullman        89  61  90  64  99  67 /  40  20   0   0   0  10
Lewiston       96  67  98  69 105  73 /  40  20   0   0  10  10
Colville       91  59  95  62 103  66 /  40  30  10   0  10  10
Sandpoint      89  58  89  59  97  62 /  40  20  10   0   0  10
Kellogg        88  62  89  64  97  66 /  30  20  10   0   0  10
Moses Lake     93  64  96  68 103  71 /  30  10   0  10  10  10
Wenatchee      91  68  95  72 101  73 /  40  10   0  10  10  10
Omak           90  63  96  66 102  69 /  30  20   0  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from Noon Monday to 10 PM PDT Tuesday for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
     and Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Heat Advisory from Noon Monday to 10 PM PDT Tuesday for East
     Slopes Northern Cascades-Lower Garfield and Asotin Counties-
     Moses Lake Area-Northeast Mountains-Okanogan Highlands-
     Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Jun 29, 4:46 AM PDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
446 AM PDT SAT JUN 29 2013

IDZ004-026-027-WAZ031-032-301200-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-
446 AM PDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. A FEW
STORMS THIS AFTERNOON MAY BECOME STRONG TO SEVERE WITH HEAVY
RAIN...LARGE HAIL...AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH
TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 98 AND 105. THE
HOTTEST TEMPERATURES WILL OCCUR ALONG THE SNAKE RIVER. GRADUAL
COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY.

IDZ001>003-WAZ033>038-041-043-044-301200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
446 AM PDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR TODAY. SOME
STORMS WILL PRODUCE GUSTY WINDS...HEAVY RAIN...AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH
TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 98 AND 105. THE
HOTTEST TEMPERATURES WILL OCCUR IN THE MOSES LAKE AREA. GRADUAL
COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY.

WAZ042-301200-
EAST SLOPES NORTHERN CASCADES-
446 AM PDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. STORMS THIS AFTERNOON
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL RATES...INCREASING THE
THREAT FOR FLASH FLOODING OVER RECENT BURN SCARS ALONG THE EAST
SLOPES OF THE NORTHERN CASCADES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH
TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 96 AND 103. GRADUAL
COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY.

In the hours before

Special weather statement, Jun 29, 7:33 AM PDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
733 AM PDT SAT JUN 29 2013

WAZ041>043-291515-
OKANOGAN WA-CHELAN WA-
733 AM PDT SAT JUN 29 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
  SOUTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 815 AM PDT

AT 727 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF ORONDO..MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   LAKE CHELAN STATE PARK AND  FIRST CREEK BURN SCAR...
   MANSON... RAMONA PARK CAMPGROUND AND  GROUSE MOUNTAIN
  CAMPGROUND...
   25 MILE CREEK STATE PARK...
   GOAT FIRE BURN SCAR...

LAT...LON 4821 12022 4796 11988 4766 12035 4785 12051
TIME...MOT...LOC 1433Z 232DEG 29KT 4784 12031

JW
Special weather statement, Jun 29, 10:54 AM PDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1054 AM PDT SAT JUN 29 2013

WAZ034-035-291830-
GRANT WA-ADAMS WA-
1054 AM PDT SAT JUN 29 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON
  WESTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON

UNTIL 1130 AM PDT

AT 1048 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF OTHELLO..MOVING NORTHEAST AT 40
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   CUNNINGHAM...
   BEATRICE...
   SCHRAG...
   LIND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4717 11885 4694 11845 4674 11897 4684 11913
TIME...MOT...LOC 1754Z 222DEG 34KT 4687 11896

VAN HORN
Special weather statement, Jun 29, 11:45 AM PDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1145 AM PDT SAT JUN 29 2013

WAZ036-291915-
SPOKANE WA-
1145 AM PDT SAT JUN 29 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL SPOKANE COUNTY IN EASTERN WASHINGTON

UNTIL 1215 PM PDT

AT 1140 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF CHENEY..MOVING NORTHEAST AT 40
MPH AND ABOUT TO CROSS STATE ROUTE 195 NORTH OF SPANGLE.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   DISHMAN...
   GREEN ACRES... TRENTWOOD AND  MILLWOOD...
   LIBERTY LAKE...
   OTIS ORCHARDS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4768 11704 4756 11704 4739 11745 4748 11755
      4776 11726
TIME...MOT...LOC 1845Z 226DEG 33KT 4752 11737

VAN HORN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:33 AM PDTSpecial Weather StatementOTXChelan42 min
Jun 29, 7:53 AM PDTFlash Flood WarningOTXChelan37 min
Jun 29, 8:23 AM PDTSevere Thunderstorm WarningOTXGrant37 min
Jun 29, 10:54 AM PDTSpecial Weather StatementOTXAdams36 min
Jun 29, 11:45 AM PDTSpecial Weather StatementOTXSpokane30 min
Jun 29, 1:30 PM PDTFlash Flood WarningOTXChelan90 min
Jun 29, 2:08 PM PDTSpecial Weather StatementOTXGrant52 min
Jun 29, 2:24 PM PDTSpecial Weather StatementOTXDouglas51 min
Jun 29, 2:56 PM PDTFlash Flood WarningOTXChelan94 min
Jun 29, 3:00 PM PDTSpecial Weather StatementOTXFerry45 min
Jun 29, 3:48 PM PDTAreal Flood AdvisoryOTXOkanogan117 min
Jun 29, 4:03 PM PDTFlash Flood WarningOTXChelan87 min
Jun 29, 4:40 PM PDTFlash Flood WarningOTXChelan95 min

Nearby

Flash Flood Watches in Washington, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.